Maine, 2019

Winter Storm in Maine, December 29 to 31, 2019

December 29 to 31, 2019 · NWS GYX · 11 events in 11 counties and zones

On December 29th a primary low pressure moved into the Upper Midwest with a warm front draped off to the east. Air rising over the warm front brought snow into extreme western Maine after midnight on the 30th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On December 29th a primary low pressure moved into the Upper Midwest with a warm front draped off to the east. Air rising over the warm front brought snow into extreme western Maine after midnight on the 30th. Dry air from the northeast kept the moderate to heavy band of snow more or less stationary through the day. As the upper trough approached in the afternoon snow finally began to move to the northeast. A secondary area of low pressure developed off the southern New England coast around midnight on the 31st and spread more widespread snow across western Maine. Generally light snow fell on the 31st with dry air from the east leading to less snow as you got farther from the New Hampshire border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 29, 9:05 PM EST, 55 minutes earlier.

Area forecast discussion, Dec 29, 9:05 PM EST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
905 PM EST Sun Dec 29 2019

.SYNOPSIS...
An elongated area of low pressure will approach from the Great
Lakes and Mid Atlantic region tonight and Monday. This system
will bring a wintry mix of precipitation to the region. The low
finally moves away late Tuesday allowing fair weather to follow
through Thursday. Low pressure approaches from the south on
Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
9 PM Update...
Precipitation shield continues to try and push northeast with
time, but is having a tough time making much headway at this
time. PoPs look accurate to account for this. So far we are
getting reports of freezing rain, sleet, and plain rain over
southern NH so far tonight as temperatures drop gradually. Have
adjusted weather grids slightly based on observations, but in
general forecast is on track.

630 PM Update...
Only a few minor changes to sky cover and temperatures as radar
echoes begin to move into NH from the SW. Most locations to our
SW are reporting rain, while temperatures in NH are dropping
into the lower to mid 30s. Tonight's KGYX sounding in progress
shows very dry air still, which will mean it will still take
time for top/down saturation and for the precipitation to reach
the ground. There is also plenty of room for wet bulb cooling
resulting in sleet and snow.

Previous discussion...
Overall, the forecast philosophy has not changed much from the
last shift as the various 12z deterministic models and latest
ensemble data have come into a little better agreement. The
leading edge of the precipitation shield is advancing across
Upstate NY as of 4 pm and will continue to do so this evening,
getting into southwestern NH first during the evening hours.

Forecasting the precipitation type has continued to be a
troublesome task as a degree or two either side of 0c throughout
the low to mid levels of the column will mean differences in
precipitation type as the temperature occasionally snakes
across the 0c isotherm. Precipitation type may start as a mix
of rain and sleet this evening across southern NH as the
boundary layer may still support melting at lower elevations.
However, evaporational cooling will quickly take place allowing
for sleet and some snow. Once the SFC temperature drops below
freezing later this evening, areas of freezing rain will likely
develop across portions of Cheshire and Hillsborough Counties.
Winter storm warning remains up for southwestern NH for a
mixture of snow, sleet, and freezing rain. The most susceptible
area for ice accretions will be southern Cheshire County into
southwestern Hillsborough County where temperatures above the
boundary layer will be the warmest. A third of an inch of ice is
possible there.

Later on tonight, the snow, occasionally mixed with sleet will
gradually advance northeastward, likely getting to a KHIE-KPWM
line before halting around 12z. We expect several inches of snow
and sleet with this and therefore a winter weather advisory has
been issued.

Farther north, the precipitation shield likely won't move into
central ME, Midcoast, and Western ME mountains until Monday
night, so the watches remain up there (away from the immediate
coast).

As a quick note, we do have large areas of 6+ inches forecasted
in the advisory area, but since it will be spread out over a
good 36 hours the impacts should not warrant a warning. If
something changes, like the snow is heavier than expected or
less sleet is expected to mix in, subsequent shifts can upgrade
to warning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
Mixed precipitation will be ongoing during this period. The
precipitation shield will only advance very slowly north from
it's position late tonight, with locations in the watch area
probably no seeing anything until later afternoon at the
earliest. In fact, some guidance is suggesting in may actually
move back south for awhile as some drier air advects in from the
north.

Otherwise, boundary layer temperatures are expected to rise
above freezing on Tuesday in many areas south and east of the
mountains as the cold and dry air supply gets kicked.
Therefore, mixed precipitation may change to a light rain late
morning and especially the afternoon at lower elevations.

In a nutshell, a prolonged winter weather event, but likely
manageable for most locations.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The ensemble and deterministic model solutions are in decent
agreement on the long wave pattern through the start of next
weekend. The upper low centered over Ontario province for the
start of the period meanders through New England and into the
maritimes by Thursday. Rising heights and ridging follow as
phasing northern/southern stream energy carve out a deep upstream
trough stretching from the plains to the western Gulf. This
trough will weaken and reach the east coast by the upcoming
weekend. Behind it we'll be left with a broad flat trough across
the CONUS that will open the door for arctic air to spread
southward into the northern tier of the CONUS by the start of the
first full week of 2020. In the dailies...we begin the period
with a surface low near the Bay of Fundy exiting into the
maritimes with lingering upslope snow showers in its wake for
Tuesday night and Wednesday. A ridge of high pressure will cross
the area Thursday. Low pressure will ride northeast from the Gulf
coast for Late Friday into Saturday. Ensemble solutions suggest
a wintry mix to rain for the coastal plain with snow to a
wintry mix for the mountains. Behind this system...lingering
clouds and a few snow showers mainly across upslope areas
Saturday night and Sunday. A northern stream impulse and
associated surface low cross the area with clouds a few snow
showers Sunday night into Monday. A trailing cold front crosses
the area Monday with the potential for a few snow squalls as the
leading edge of arctic air spills into region.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term...Conditions will gradually deteriorate to MVFR and
then IFR across central and southern NH as well as southern ME
tonight in snow and sleet with some freezing rain mixed in as
well. These conditions hold through Tuesday. Across northern
areas such as central and Midcoast ME the precipitation will be
delayed until Monday evening and Tuesday, so lower conditions
are expected later there.

Long Term...

Tue Night - Wed...Lingering MVFR in mtn -shsn. Westerly winds
gusting to 25 kt.

Fri PM...Areas of MVFR with lcl IFR dvlpg in -SN/-PL/-RA.

&&

.MARINE...
Short Term...Low pressure will slowly move southwest of the area
tonight then into the Gulf of Maine later Monday night and
Tuesday. Gales have been posted for all marine zones except for
Casco bay as winds increase from the east.

Long Term...SYNOPSIS...

Tue night - Thu...SCA's likely.

Fri...SCA's possible.

&&

.TIDES/COASTAL FLOODING...
The prolonged and strengthening onshore flow will bring a surge of
1.5 to 2 ft by Tuesday. Combined with building seas this could
result in some splash-over around the time of the midday high
tide in seacoast New Hampshire and York county Maine during the
day Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from noon Monday to 1 PM EST Tuesday
     for MEZ019-024.
     Winter Weather Advisory from 1 AM Monday to 1 PM EST Tuesday
     for MEZ018-023.
     Winter Storm Watch from Monday evening through Tuesday evening
     for MEZ007>009-012>014-020>022.
NH...Winter Weather Advisory from noon Monday to 1 PM EST Tuesday
     for NHZ002.
     Winter Weather Advisory from 1 AM Monday to 1 PM EST Tuesday
     for NHZ003>006-009-010.
     Winter Storm Watch from Monday evening through Tuesday evening
     for NHZ001.
     Winter Storm Warning until 1 PM EST Tuesday for NHZ007-008-011-
     015.
     Winter Weather Advisory until 1 PM EST Tuesday for NHZ012>014.
MARINE...Gale Warning from 11 PM Monday to 3 PM EST Tuesday for ANZ150-
     152-154.
     Gale Warning from 6 AM to 3 PM EST Tuesday for ANZ151.

&&

NEAR TERM...Hanes
SHORT TERM...Ekster
LONG TERM...Schwibs
Hazardous weather outlook, Dec 29, 3:23 PM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
323 PM EST Sun Dec 29 2019

NHZ012>014-302030-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
323 PM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST TUESDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-020>022-NHZ001-302030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Northern Coos-
323 PM EST Sun Dec 29 2019

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ007-008-011-015-302030-
Sullivan-Merrimack-Cheshire-Western And Central Hillsborough-
323 PM EST Sun Dec 29 2019

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ019-024-NHZ002-302030-
Interior Cumberland-Coastal Cumberland-Southern Coos-
323 PM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine and
northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ018-023-NHZ003>006-009-010-302030-
Interior York-Coastal York-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Belknap-Strafford-
323 PM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ025>028-302030-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
323 PM EST Sun Dec 29 2019

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A mix of snow, sleet, and rain is expected along the coast on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150-152-154-302030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
323 PM EST Sun Dec 29 2019

...GALE WARNING IN EFFECT FROM 11 PM MONDAY TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ153-302030-
Casco Bay-
323 PM EST Sun Dec 29 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusts may approach gale force Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ151-302030-
Penobscot Bay-
323 PM EST Sun Dec 29 2019

...GALE WARNING IN EFFECT FROM 6 AM TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Coastal York

When
December 29, 10:00 PM EST to December 31, 9:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 6 to 10 inches.

Winter Storm, Interior York

When
December 29, 10:00 PM EST to December 31, 9:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 8 to 15 inches.

Winter Storm, Coastal Cumberland

When
December 29, 11:00 PM EST to December 31, 11:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 9 to 13 inches.

Winter Storm, Interior Cumberland

When
December 30, 12:00 AM EST to December 31, 11:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Precipitation moved in very early on December 30th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 10 to 15 inches.

Winter Storm, Southern Oxford

When
December 30, 12:00 AM EST to December 31, 12:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Precipitation moved in very early on December 30th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 12 to 16 inches.

Winter Storm, Northern Oxford

When
December 30, 12:00 AM EST to December 31, 9:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Precipitation moved in very early on December 30th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 4 inches near Mooselookmeguntic Lake to 12 inches in the Mahoosuc Mountains.

Winter Storm, Androscoggin

When
December 30, 2:00 AM EST to December 31, 1:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 10 to 12 inches.

Winter Storm, Sagadahoc

When
December 30, 3:00 AM EST to December 31, 1:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 10 to 13 inches.

Winter Storm, Lincoln

When
December 30, 3:00 AM EST to December 31, 1:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Precipitation moved in late on December 29th as snow at onset. Early on the morning of the 30th continued warm air advection aloft allowed a nearly stationary band of moderate to heavy snow to develop overhead and remain in place into the afternoon. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the morning. Snow totals ranged from 4 inches near Waldoboro to 12 inches near Wiscasset.

Winter Storm, Kennebec

When
December 30, 11:00 AM EST to December 31, 1:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Precipitation moved in midday on the 30th as snow at onset. Snow remained light through the day. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the afternoon. Snow totals ranged from 4 to 7 inches.

Winter Storm, Southern Franklin

When
December 30, 11:00 AM EST to December 31, 1:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Precipitation moved in midday on the 30th as snow at onset. Snow remained light through the day. Secondary low pressure developed off the southern New England coast after midnight on the 31st and prolonged light snow across the area into the afternoon. Snow totals ranged from 4 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864027, 864028, 864029, 864030, 864031, 864032, 864035, 864033, 864034, 864036, 864038.